Virginia, 2010

Damaging Winds in Virginia, August 18, 2010

August 18, 2010 · NWS RNK · 5 events in 3 counties and zones

A frontal boundary remained stalled out across southern Virginia with very high moisture in place. Thunderstorms developed in the early afternoon over the foothills and pushed out into the Piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A frontal boundary remained stalled out across southern Virginia with very high moisture in place. Thunderstorms developed in the early afternoon over the foothills and pushed out into the Piedmont. Along with very heavy rains there were some gusty winds that caused scattered tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 18, 9:58 AM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 18, 9:58 AM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1058 AM EDT WED AUG 18 2010

.SYNOPSIS...
A FRONT WILL REMAIN STALLED ACROSS THE MOUNTAINS THIS AFTERNOON
AND TONIGHT. THIS FRONT WILL PUSH SOUTH JUST OUT OF THE AREA ON
THURSDAY AND THURSDAY NIGHT. AN UPPER LEVEL DISTURBANCE WILL MOVE
THROUGH OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RADAR COMPOSITE SHOWS A LARGE AREA OF SHOWERS AND EMBEDDED TSTMS
OVER KY AND NRN TN ASSOCIATED WITH A SHORT WAVE. THIS AREA WILL BE
MOVING INTO THE MTNS PORTION OF THE CWA THIS AFTERNOON. IN
ADDITION...SCT TSTMS WILL LIKELY DEVELOP ALONG THE BLUE RIDGE
WHERE THERE WILL BE SOME LOW LEVEL CONVERGENCE IN WHAT WILL
BECOME A MODERATELY UNSTABLE AIRMASS. PWATS HAVE DROPPED DOWN A
BIT..BUT THE AREA OF SHOWERS TO THE WEST REPRESENTS A SLUG OF
TROPICAL MOISTURE THAT WILL BE MOVING IN. BOTTOM LINE IS THAT
HEAVY RAIN IS STILL EXPECTED...ESPECIALLY IN ANY TSTMS THAT
DEVELOP. I HAVE EXPANDED THE FLASH FLOOD WATCH A FEW COUNTIES TO
THE NORTHWEST TO INCLUDE MERCER AND MONROE IN WV...AND TO THE
SOUTHEAST TO INCLUDE YADKIN AND STOKES. THIS BASED MAINLY ON 1
HOUR FFG VALUES...WHICH ARE AS LOW AS 1.0 TO 1.5 INCHES AFTER
HEAVY RAIN LAST NIGHT. TSTMS WITH VERY HEAVY DOWNPOURS MAY
PROPAGATE INTO ALL OF THE PIEDMONT LATE THIS AFTERNOON OR EARLY
EVENING...SO THE WATCH MAY NEED TO BE EXTENDED TO COVER ALL OF MY
PIEDMONT COUNTIES...AND ALSO EXTENDED LATER IN TIME THAN 800 PM
THIS EVENING. WILL ASSESS THAT THREAT FOR THE AFT UPDATE. I MADE
SOME ADJUSTMENT TO THE POPS...SLOWING DOWN THE TIMING OF THE
LIKELY/CATEGORICAL POPS SOME BASED ON RADAR TRENDS. I MADE SOME
MINOR ADJUSTMENT TO HIGH TEMPS- LOWER IN MUCH OF THE MTNS...AND A
BIT HIGHER IN SOME OF THE PIEDMONT...BASED ON TRENDS AND PCPN/SKY
COVER.

PREVIOUS DISCUSSION
WATER VAPOR LOOP IS SHOWING A SUBTLE SHORT WAVE OVER SOUTHWEST
VIRGINIA. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
CONTINUES WITH THIS FEATURE IN THE VIRGINIA AND NORTH CAROLINA
FOOTHILLS AND PIEDMONT. EXPECT THESE SHOWERS AND STORMS TO TRACK
NORTHEAST EARLY THIS MORNING.

STALLED SURFACE BOUNDARY EXTENDED FROM SOUTHEAST PENNSYLVANIA TO
SOUTHERN KENTUCKY. THIS FRONT WAS ENHANCING THE LIFT AND
TRIGGERING THE SHOWERS NEAR THE GREENBRIER VALLEY. THE FRONT WILL
MOVE VERY LITTLE TODAY. THERE MAY BE A BREAK IN THE AREAL COVERAGE
OF THE PRECIPITATION BETWEEN THE SHORT WAVE NOW OVER THE COUNTY
WARNING AREA AND THE NEXT WAVE COMING OUT OF CENTRAL ILLINOIS.
500 MB HEIGHTS FALL SLIGHTLY BY TONIGHT AS THIS SHORT WAVE REACHES
THE REGION. BUT WITH THE SURFACE BOUNDARY IN THE AREA AND THE
UPPER DIFFLUENCE FROM THE RIGHT REAR QUADRANT OF THE UPPER
JET...WILL NOT REALLY NEED THIS SHORT WAVE FOR WIDESPREAD SHOWERS
AND THUNDERSTORMS AGAIN THIS AFTERNOON.

RAISED HIGH TEMPERATURES A FEW DEGREES BUT STILL REMAINED BELOW
MAV GUIDANCE IN MOST LOCATIONS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
WINDS THROUGH THE MID LEVELS OF THE ATMOSPHERE EVENTUALLY BECOME
MORE WEST TO NORTHWEST AS THE ILLINOIS SHORT WAVE CROSSES THROUGH
THE AREA TONIGHT AND THURSDAY. THIS WILL BE ENOUGH TO PUSH THE
SURFACE FRONT TO THE SOUTH OF THE COUNTY WARNING AREA. DO NOT
ANTICIPATE A SIGNIFICANT CHANGE IN AIR MASS...BUT DEEP MOISTURE
GETS JUST FAR ENOUGH AWAY THAT THE PROBABILITY OF PRECIPITATION
WILL BE MUCH LOWER. STAYED CLOSE TO A BLEND OF MAV/MET GUIDANCE
FOR TONIGHT THROUGH FRIDAY. MODELS WERE SHOWING A WEAK HIGH OVER
THE MID ATLANTIC ON FRIDAY AND IF SURFACE AND LOW LEVEL WINDS END
UP FROM THE NORTHEAST OR EAST...THERE MAY BE MUCH MORE CLOUD COVER
AND HIGH TEMPERATURES MAY END UP BEING COOLER.

MODELS HAVE SLOWED DOWN THE ARRIVAL OF NEXT SYSTEM ON FRIDAY
NIGHT...SO HAVE TRIMMED THE PROBABILITY OF PRECIPITATION.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
SATURDAY...A STRONG SHORT WAVE MOVG OVER THE RIDGE AND INTO THE
SRN/CENTRAL APPLNS BRINGS WARM ADVECTION...AND GOOD 850 MB
MOISTURE TRANSPORT INTO THE AREA- ESPECIALLY THE MTNS. MODELS ARE
EVEN INDICATING THAT THIS SHORT WAVE MAY PICK UP SOME OF THE
TROPICAL MOISTURE ASSOCIATED WITH THE OLD TROPICAL DEPRESSION
FIVE. LIKELY SOME DYNAMIC FORCING ACROSS THE AREA AS WELL. AT THE
SFC...THERE IS JUST A WEAK WARM FRONT THAT MOVES THROUGH THE OHIO
VALLEY AND INTO THE CENTRAL APPLNS. MODELS ARE TRENDING TOWARD
HAVING MORE PRECIP WITH THE FEATURE...SO HAVE CHC POPS GOING BY
SAT AFTERNOON ALL AREAS...WITH THE HIGHEST NEAR THE WARM FNT
ACROSS SE WV. HAVE CHANGED THE INTENSITY OF THE SHOWERS TO
MODERATE...BUT HEAVY WILL NEED TO BE ADDED IF IT LOOKS LIKE THIS
WAVE MAY PICK UP TROPICAL MOISTURE. TEMPS SATURDAY ARE STILL
WARM. HAVE STAYED CLOSE TO HPC GUIDANCE...WITH HIGHS SATURDAY
LOWER TO MID 80S MTNS TO NEAR 90 IN THE PIEDMONT.

FCST BEYOND SATURDAY GETS A LITTLE TRICKY. MODELS CONTINUE TO
AMPLIFY A TROUGH OFF THE MID ATLANTIC COAST IN RESPONSE TO A
DEEPENING TROUGH ALONG THE WEST COAST. A STRONG PIECE OF ENERGY MOVG
OVER THE CENTRAL U.S. RIDGE DIVES INTO THE EASTERN TROUGH AND THE
12Z GFS/00Z ECMWF ACTUALLY DROP A CLOSED UPPER LOW SOUTHWARD THRU
THE EASTERN GREAT LAKES AND INTO THE MID ATLANTIC REGION. THIS IS
MORE OF A FALL PATTERN...WITH POTENTIAL INSTABILITY SHOWERS/TSTMS
EACH DAY UNDER THE COLD POOL ALOFT. HAVE GENERALLY STUCK CLOSE TO
HPC POPS...WHICH ARE EITHER LOW CHC OF SLIGHT CHC...THROUGH THE
SUNDAY TO TUESDAY PERIOD. THIS CONVECTION WOULD BE MAINLY
DIURNAL...SO BEST COVERAGE EACH DAY WILL BE IN THE AFT AND EVENING
HOURS. THERE IS NOT MUCH COLD AIR ADVECTION THIS FAR SOUTH...BUT
MODELS DO GRADUALLY COOL...SO HAVE SHOWN A COOLING TREND IN THE
OVERNIGHT LOWS AND DAYTIME HIGHS FROM SUNDAY THROUGH TUESDAY. IF THE
CLOSED LOW CONTINUES TO TREND STRONGER AND FURTHER
SOUTH...TEMPERATURES WILL BE EVEN COOLER THAN FCST DUE TO A LITTLE
STRONGER COLD ADVECTION...AND MORE CLOUD COVER ASSOCIATED WITH THE COL
POOL ALOFT.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
FLUCTUATIONS WILL OCCUR IN VSBY/CIGS OVERNIGHT AS FRONT MEANDERS
ACROSS THE APPALACHIAN MTNS TOWARD THE BLUE RIDGE. LWB WILL BE
JUST ON THE EDGE OF AN AREA OF SHOWERS THROUGH AT LEAST 14Z. MVFR
VISIBILITIES ARE POSSIBLE IN ANY HEAVIER SHOWERS THAT CROSS THE
AIRPORT.

STORMS WILL BECOME MORE WIDESPREAD AGAIN THIS AFTERNOON WITH AT
ALL TERMINALS...WHERE MVFR TO OCCASIONAL IFR CONDITIONS WILL
OCCUR...WITH PRECIP TAPERING OFF IN THE BLF/LWB AREA BY THE END OF
THIS TAF PERIOD. MVFR TO IFR FOG IS LIKELY AT ALL TAF SITES AFTER
02Z DUE TO THE VERY MOIST AIRMASS. LWB HAS A HIGH POTENTIAL TO
DROP TO VLIFR CONDITIONS...ESPECIALLY IF THEY GET RAIN THIS
AFTERNOON.

THE FRONTAL BOUNDARY SLIDES SOUTH OF THE REGION BY LATE THURSDAY NIGHT
TAKING THE BULK OF THE PRECIPITATION WITH IT. HIGH PRESSURE BUILDS
INTO THE AREA AND WE MAY SEE SOME WEDGE INDUCED IFR/MVFR
CIGS/VSBYS ON THE LEE OF THE APPALACHIANS BY EARLY FRIDAY MORNING.
SUB-VFR CONDITIONS MAY CONTINUE IN SOME PLACES THROUGHOUT THE
DAYTIME FRIDAY.

SATURDAY AND SUNDAY SHOWERS AND THUNDERSTORMS WITH SOME LOCALIZED
MVFR CONDITIONS RETURN TO THE AREA AS A COLD FRONT APPROACHES AND
THEN MOVES THROUGH THE REGION.

&&

.HYDROLOGY...
POTENTIAL FOR HEAVY RAIN REMAINS VERY HIGH THIS AND TONIGHT. WITH
AN EXCEPTIONALLY MOIST AIR MASS AND WIDESPREAD MODERATE TO HEAVY
SHOWERS AND THUNDERSTORMS EXPECTED AGAIN THIS AFTERNOON AND
EVENING...HAVE EXPANDED THE FLASH FLOOD WATCH BY 2 COUNTIES IN SE
WV...AND 2 COUNTIES IN NW NC. RAINFALL RATES AROUND THREE TO FOUR
INCHES PER HOUR ARE STILL POSSIBLE WITH STRONGER THUNDERSTORMS
TODAY INTO THIS EVENING. THE WATCH MAY NEED TO BE EXTENDED TO
COVER ALL OF THE PIEDMONT IF TSTMS DEVELOP ALONG THE BLUE RIDGE AS
EXPECTED THIS AFTERNOON...THEY WILL LIKELY PROPAGATE INTO THE
PIEDMONT BY EARLY EVENING. THE WATCH MAY ALSO NEED TO BE EXTENDED
INTO TONIGHT- ESPECIALLY ACROSS NW NC AND VA BORDER COUNTIES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ007-
     009>019-022>024-032>035-043-045>047.
NC...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NCZ001>004-
     018>020.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ042-044.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/JJ
SHORT TERM...AMS/WP
LONG TERM...JJ
AVIATION...AMS/WP
HYDROLOGY...
Hazardous weather outlook, Aug 18, 11:26 AM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1226 PM EDT WED AUG 18 2010

NCZ001>004-018>020-VAZ007-009>019-022>024-032>035-043-045>047-WVZ042-
044-191630-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-MONROE-
1226 PM EDT WED AUG 18 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ020-044-058-059-WVZ043-045-191630-
ROCKINGHAM-CASWELL-BATH-PITTSYLVANIA-HALIFAX-CHARLOTTE-SUMMERS-
GREENBRIER-
1226 PM EDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...SOUTH CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. LOCALLY HEAVY RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 11:29 AM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1229 PM EDT WED AUG 18 2010

VAZ020-024-181730-
BATH VA-ROCKBRIDGE VA-
1229 PM EDT WED AUG 18 2010

...A SHOWER WITH HEAVY RAIN WILL AFFECT BATH AND ROCKBRIDGE
COUNTIES...

AT 1225 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED OVER HOT
SPRINGS...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS SHOWER WILL BE NEAR MILLBORO AROUND 100 PM...YOST AROUND 115 PM
AND BELLS VALLEY AROUND 130 PM.

LAT...LON 3818 7947 3814 7944 3810 7949 3802 7935
      3797 7932 3788 7975 3788 7983 3790 7990
      3803 7994 3820 7956

JJ
Special weather statement, Aug 18, 11:44 AM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1244 PM EDT WED AUG 18 2010

VAZ007-010-011-WVZ042-181745-
BLAND VA-GILES VA-MERCER WV-TAZEWELL VA-
1244 PM EDT WED AUG 18 2010

...SHOWERS WITH HEAVY RAIN WILL AFFECT BLAND...GILES...MERCER AND
TAZEWELL COUNTIES...

AT 1239 PM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 8
MILES NORTHEAST OF ROCKY GAP TO 13 MILES SOUTHWEST OF RICHLANDS...
MOVING EAST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3719 8183 3720 8178 3725 8175 3724 8171
      3721 8167 3721 8154 3726 8149 3729 8140
      3741 8132 3751 8097 3726 8058 3696 8175
      3697 8178 3702 8181 3713 8191

JJ
Special weather statement, Aug 18, 12:00 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 PM EDT WED AUG 18 2010

VAZ011-019-WVZ043>045-181800-
ALLEGHANY VA-GILES VA-GREENBRIER WV-MONROE WV-SUMMERS WV-
100 PM EDT WED AUG 18 2010

...SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY...GILES...
GREENBRIER...MONROE AND SUMMERS COUNTIES...

AT 1257 PM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 4
MILES SOUTHEAST OF RICHWOOD TO PIPESTEM...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS WILL BE NEAR TALCOTT AROUND 115 PM...LEWISBURG AROUND
130 PM...GREENBRIER STATE FOREST AROUND 145 PM AND NEOLA ROUND 200
PM.

LAT...LON 3827 8042 3823 8035 3811 8036 3805 8027
      3806 7997 3727 8057 3760 8107 3766 8104
      3772 8097 3771 8090 3775 8092 3778 8090
      3783 8094 3787 8077 3794 8081 3801 8079
      3806 8082 3807 8088 3810 8087 3808 8071

JJ
Special weather statement, Aug 18, 12:04 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
104 PM EDT WED AUG 18 2010

VAZ013-014-017-022-033-181800-
FLOYD VA-FRANKLIN VA-MONTGOMERY VA-PULASKI VA-ROANOKE VA-
104 PM EDT WED AUG 18 2010

...SHOWERS WITH HEAVY RAIN WILL AFFECT FLOYD...FRANKLIN...
MONTGOMERY...PULASKI AND ROANOKE COUNTIES...

AT 102 PM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 6
MILES NORTH OF SHAWSVILLE TO RADFORD...MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS WILL BE NEAR BRADSHAW AROUND 115 PM...
ELLISTON-LAFAYETTE BY 120 PM...GLENVAR AROUND 135 PM AND CROCKETT
SPRINGS AROUND 145 PM.

LAT...LON 3716 7985 3690 8022 3717 8075 3735 8025

JJ
Local storm report, Aug 18, 12:18 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
118 PM EDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      5 ENE INDEPENDENCE      36.65N 81.07W
08/17/2010                   GRAYSON            VA   LAW ENFORCEMENT

            ROCK SLIDE CLOSING PART OF ROUTE 274 ABOUT 2 MILES NORTH
            OF ROUTE 58.

0400 PM     FLASH FLOOD      5 S FRIES               36.64N 80.97W
08/17/2010                   GRAYSON            VA   LAW ENFORCEMENT

            FLASH FLOODING ON ROUTE 58 NEAR DELHEART ROAD DUE TO A
            BACKED UP CULVERT.

&&

CHENARD
Local storm report, Aug 18, 12:29 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      5 S FRIES               36.64N 80.97W
08/17/2010                   GRAYSON            VA   LAW ENFORCEMENT

            FLASH FLOODING ON ROUTE 58 NEAR DELHEART ROAD DUE TO A
            BACKED UP CULVERT.

0430 PM     FLASH FLOOD      5 ENE INDEPENDENCE      36.65N 81.07W
08/17/2010                   GRAYSON            VA   LAW ENFORCEMENT

            ROCK SLIDE CLOSING PART OF ROUTE 274 ABOUT 2 MILES NORTH
            OF ROUTE 58.

&&

CHENARD

The radar

The Roanoke radar (KFCX), 35 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 18, 1:25 PM EST
Where
Franklin County, 0.88 mi NE of Wirtz
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.090, -79.890

Thunderstorm winds caused several trees to be uprooted and caused some damage to power lines on Bonbrook Mill Road.

Thunderstorm Wind, Franklin

When
August 18, 1:32 PM EST
Where
Franklin County, 1.3 mi ESE of Wirtz
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
37.070, -79.880

Thunderstorm winds knocked down a 100-year old tree on a home in the 1200 block of Wirtz Road.

Thunderstorm Wind, Franklin

When
August 18, 1:32 PM EST
Where
Franklin County, 1.13 mi SE of Wirtz
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
37.071, -79.883

A large tree was blown down by thunderstorm winds along the 1300 block of Wirtz Road.

Thunderstorm Wind, Appomattox

When
August 18, 3:15 PM EST
Where
Appomattox County, 4.37 mi WNW of Hixburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.360, -78.740

A tree was blow down across Morningstar Road.

Thunderstorm Wind, Henry

When
August 18, 3:33 PM EST
Where
Henry County, 0.55 mi E of Ridgeway
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
36.580, -79.860

A tree was blown down along Morehead Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256771, 256773, 258907, 256770, 256772.